Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 40, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 23, 2012, 1:25 PM EDT for Oneida County, New York. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2012, 1:25 PM EDT (17:25 UTC)
- Expired
- Jun 23, 2012, 2:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 68 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 1:30 PM EDT | HAIL 1 | Rome, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
543 WUUS51 KBGM 231725 SVRBGM NYC065-231800- /O.NEW.KBGM.SV.W.0040.120623T1725Z-120623T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 125 PM EDT SAT JUN 23 2012 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK... * UNTIL 200 PM EDT. * AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. NEARLY PENNY SIZE HAIL HAS ALREADY OCCURRED AND THE STORM IS STRENGTHENING. THIS STORM WAS LOCATED NEAR ROME...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROME BY 130 PM EDT... FLOYD BY 142 PM EDT... WESTMORELAND BY 148 PM EDT... ORISKANY...STITTVILLE AND 6 MILES SOUTHWEST OF HOLLAND PATENT BY 152 PM EDT... 6 MILES NORTHEAST OF CLARK MILLS BY 156 PM EDT... YORKVILLE...NEW YORK MILLS AND 8 MILES NORTHEAST OF CLINTON BY 200 PM EDT... WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS! && LAT...LON 4319 7510 4301 7539 4325 7563 4333 7548 TIME...MOT...LOC 1724Z 306DEG 16KT 4324 7546 $$ MDP
2 follow-up statements
140 WWUS51 KBGM 231743 SVSBGM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 143 PM EDT SAT JUN 23 2012 NYC065-231800- /O.CON.KBGM.SV.W.0040.000000T0000Z-120623T1800Z/ ONEIDA NY- 143 PM EDT SAT JUN 23 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR CENTRAL ONEIDA COUNTY... AT 136 PM EDT...TRAINED SPOTTERS AND NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ROME AND GRIFFISS AFB...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WESTMORELAND BY 145 PM EDT... ORISKANY AND STITTVILLE BY 150 PM EDT... COLEMANS...CLARK MILLS AND KIRKLAND BY 155 PM EDT... MAYNARD...WHITESBORO AND YORKVILLE BY 200 PM EDT... PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE QUANTITIES OF DIME TO QUARTER SIZE HAIL...HEAVY RAIN IS OCCURRING WITH THIS STORM WHICH WILL CAUSE PONDING OF WATER ON ROADS...AND QUICK RISES IN CREEKS AND SMALL STREAMS. && LAT...LON 4319 7557 4327 7543 4317 7514 4301 7539 TIME...MOT...LOC 1740Z 306DEG 16KT 4320 7538 $$ MDP
721 WWUS51 KBGM 231759 SVSBGM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 159 PM EDT SAT JUN 23 2012 NYC065-231808- /O.EXP.KBGM.SV.W.0040.000000T0000Z-120623T1800Z/ ONEIDA NY- 159 PM EDT SAT JUN 23 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ONEIDA COUNTY WILL EXPIRE AT 200 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...SO THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...OTHER STORMS IN THE AREA COULD STILL PRODUCE UP TO DIME SIZE HAIL...AND DOWNPOURS. PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV. LAT...LON 4319 7557 4327 7543 4317 7514 4301 7539 TIME...MOT...LOC 1758Z 306DEG 16KT 4315 7529 $$ MDP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:15 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 23, 12:15 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1215 PM EDT SAT JUN 23 2012 .SYNOPSIS... A MORE COMFORTABLE DRY AIR MASS WILL BE IN PLACE THIS WEEKEND...THOUGH A PASSING UPPER LEVEL DISTURBANCE MAY TRIGGER SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS TODAY EAST OF INTERSTATE 81 IN NEW YORK. DRY CONDITIONS ARE EXPECTED ELSEWHERE. CHANCES OF SHOWERS AND THUNDERSTORMS WILL INCREASE BY SUNDAY NIGHT INTO MONDAY WITH THE PASSAGE OF ANOTHER COLD FRONT. THIS FRONT WILL LET TEMPERATURES TUMBLE FURTHER...TO BELOW NORMAL VALUES THROUGH MIDWEEK...WITH SCATTERED SHOWERS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... NOON UPDATE... CONVECTION HAS BEGUN TO FIRE AS EXPECTED...AND POPS HAVE BEEN ADJUSTED ACCORDINGLY FOR MORE DETAILED LOCATIONS/BOUNDARIES THAT ARE NOW APPARENT. WRF-ARW...RUC...AND HRRR CONTINUE TO HONE IN ON THE NORTHEASTERN ZONES...WHILE MODEL SOUNDINGS SHOW STEEP LAPSE RATES COUPLED WITH LIFTED INDICES DROPPING WELL BELOW ZERO DURING PEAK DIURNAL HEATING. PRECIPITABLE WATER VALUES IN THIS DRIER AIR MASS IS LIMITING COVERAGE OF ANY CONVECTION THAT DEVELOPS. SO WHILE I INCREASED POPS...STILL ONLY SLIGHT TO LOW CHANCE EAST OF I-81 IN NY...EXCEPT HIGH CHANCE TO CATEGORICAL IN ONEIDA/NORTHERN OTSEGO COUNTIES WHERE PWAT IS AROUND AN INCH AND CONVECTION HAS ALREADY STARTED. PWAT ELSEWHERE WILL BE UNDER AN INCH...AND SOUNDINGS SUGGEST DRY AIR WILL ENTRAIN ANYTHING THAT TRIES TO DEVELOP WEST OF I-81 IN NY...AND ANYWHERE IN NE PA. THERE WILL ALSO BE SOME CONVECTIVE INHIBITION /CAP/ FOR THESE SAME AREAS...SO POPS WILL BE BELOW MENTIONABLE VALUES. WITH THOROUGH MIXING FROM DECENT LOW LEVEL LAPSE RATES THOUGH...WENT AHEAD AND INCREASED WINDS AREAWIDE THROUGH THE AFTERNOON. GUSTS OF 15-20 MPH SHOULD BE PRETTY COMMON. PREVIOUS DISCUSSION... STRONG SHRT WV DROPPING INTO THE AREA THIS AFTN WILL HELP DESTABILIZE THE SNDG DVLPG CAPES OF UP TO 500 J/KG ACCORDING TO THE 00Z NAM. WITH HTG THIS SHD DVLP SHWRS AND TRWS...ESP OVER NY EAST OF I81 NEARER TO THE TRACK OF THE UPR LOW. FURTHER SOUTH AND WEST...WRMR MID LVL AIR KEEPS AVBL ENERGY TO NEAR ZERO...SO NOT XPCTG SHWRS THERE. OTRW...MODEL MOS GUID IN GOOD AGREEMENT WITH AFTN TEMPS WITH HIGHS STILL APRCHG THE MID 80S OVER NEPA...AND UPR 70S TO THE NORTH AND EAST. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... WHILE THE FCST AREA REMAINS IN A BROAD UPR TROF...HGTS RECVR QUICKLY THIS EVE AND EARLY SUN IN THE WK OF TODAY/S SHRT WV BRINGING A QUICK END TO ANY AFTN SHWRS. LGT WINDS AND CLR SKIES SHD ALLOW FOR PTCHY VLY FOG TO DVLP LATE. SUN APPEARS TO BE A QUIET DAY WX WISE AS A SFC HI BLDS IN AND UPR RDGG IS IN PLACE. VIGOROUS SHRT WV AND STRONG SFC FNT APRCHS FOR LATE SUN. MODEL FCSTD CAPE IS MARGINAL...LIMITED BY A LACK OF LL MOISTURE...BUT A FVRBL UPR LVL JET PSN WILL GENERATE SHWRS AND PSBL TRWS. STRONG MID LVL WINDS WILL MAKE ANY CONV WORTH WATCHING. MUCH COOLER AIR ARRIVES FOR MON AS A CLSD UPR LOW DROPS INTO TO UPSTATE NY. INSTABILITY SHWRS WILL DVLP MON AND CONT INTO MON EVE. MODEL GUID IN FAIRLY GOOD AGREEMENT THRU THE PD LEADING TO A HIGHER THAN NRML CONFIDENCE IN THE TEMP AND POP FCST. && .LONG TERM /TUESDAY THROUGH FRIDAY/... 4 AM UPDATE...NO BIG CHANGES TO THE EXTENDED WITH AN UPPER LEVEL LOW KEEPING US UNSETTLED THROUGH TUESDAY. BOTH THE EURO AND GFS SHOW THE UPPER LOW BEING FAR ENOUGH TO OUR EAST WEDNESDAY...THAT WE MAY END UP DRY. DECIDED TO LEAVE OUR GOING FORECAST OF CHANCE POPS ALONE GIVEN CONSISTENCY AMONGST THE OFFICES AROUND US AND THE FACT THAT THE GFS SOLUTION IS FARTHER WEST AND MAY KEEP SHOWERS AROUND ESPECIALLY ACROSS THE FAR EAST. AS THE FORECASTER MENTIONED YESTERDAY IT DOES APPEAR WE DRY OUT TOWARD WEDNESDAY NIGHT/THURSDAY AT THE LATEST. THE PREVIOUS AFD IS BELOW... WE FOLLOWED HPC GUIDANCE CLOSELY WITH GNRLY UNSETTLED CONDITIONS AS THE UPR TROF DEEPENS ACRS THE RGN EARLY NXT WEEK. ONLY TWEAK WAS TO INDICATE MORE OPTIMISTIC CONDITIONS NXT THURSDAY AS 00Z EURO/12Z GFS SUGGESTED DRY CONDITIONS WITH WEAK SFC RIDGING. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... 700 AM UPDATE... VFR TODAY WITH SCT CLOUDS AROUND 5KFT...WITH SOME BKN CIGS POSSIBLE AT KRME LATER THIS MORNING AS A DISTURBANCE MOVES THROUGH. A FEW SHOWERS ARE ALSO POSSIBLE AT KRME BUT EXPECTED TO BE TOO ISOLATED TO MENTION IN THE TAFS. TONIGHT LOOKS GOOD FOR VALLEY FOG WITH TEMPS FALLING BELOW THE AFTERNOON DEWPOINT (CROSSOVER TEMP)...UNDER LIGHT WINDS. STILL FAR OUT SO JUST DID A TEMPO FOR KELM FOR IFR AND MVFR AT KAVP...ROUGHLY BETWEEN 06Z AND 12Z. IF CONDITIONS STILL LOOK GOOD...PREVAILING LIFR/IFR IS LIKELY AT KELM. OUTLOOK... EARLY SUN...POSSIBLE EARLY MORNING MVFR/IFR VSBY RESTRICTIONS IN FOG. SUN (DAYTIME)...MAINLY VFR. SUN NGT TO WED...CHC MVFR IN SCT -SHRA...MAINLY DAYTIME. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM/MDP NEAR TERM...DGM/MDP SHORT TERM...DGM LONG TERM...HEDEN AVIATION...HEDEN
Hazardous weather outlook, Jun 23, 3:49 AM EDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 349 AM EDT SAT JUN 23 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-240800- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 349 AM EDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 11:24 AM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 AM EDT SAT JUN 23 2012
NYZ009-037-231600-
ONEIDA NY-
1124 AM EDT SAT JUN 23 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...
* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND
HEAVY RAIN. THIS STORM WAS LOCATED NEAR BOONVILLE...AND MOVING
SOUTHEAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
NORTH WESTERN AND ALDER CREEK AT 1130 AM EDT...
FRENCHVILLE AT 1135 AM EDT...
WESTERNVILLE AT 1140 AM EDT...
STEUBEN AT 1145 AM EDT...
REMSEN AT 1150 AM EDT...
HINCKLEY AT 1155 AM EDT...
BARNEVELD AND TRENTON AT NOON EDT...
THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL, GUSTY WINDS,
FREQUENT LIGHTNING AND HEAVY RAIN AS IT MOVES THROUGH YOUR AREA.
LAT...LON 4353 7525 4332 7509 4330 7511 4330 7514
4328 7515 4322 7537 4346 7546 4355 7526
JABSpecial weather statement, Jun 23, 1:09 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EDT SAT JUN 23 2012
NYZ009-037-231745-
ONEIDA NY-
109 PM EDT SAT JUN 23 2012
...STRONG THUNDERSTORM WILL AFFECT EASTERN ONEIDA COUNTY...
* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STRONGER STORM IS PART OF A CLUSTER OF OTHER
STORMS THAT HAVE ALREADY IMPACTED THE AREA. THIS STORM WAS LOCATED
NEAR DELTA LAKE...AND MOVING SOUTHEAST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FRENCHVILLE AND ROME AT 115 PM EDT...
GRIFFISS AFB AND STEUBEN AT 130 PM EDT...
FLOYD AT 140 PM EDT...
STITTVILLE AND HOLLAND PATENT AT 145 PM EDT...
IN ADDITION TO UP TO DIME SIZE HAIL...HEAVY RAIN WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND QUICK RISES FOR CREEKS AND SMALL STREAMS
IN THE AREA.
LAT...LON 4327 7515 4326 7515 4322 7507 4305 7531
4330 7561 4343 7544
MDPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:24 AM EDT | Special Weather Statement | BGM | Oneida | 36 min |
| Jun 23, 1:09 PM EDT | Special Weather Statement | BGM | Oneida | 36 min |
| Jun 23, 1:44 PM EDT | Special Weather Statement | BGM | Oneida | 31 min |
| Jun 23, 2:17 PM EDT | Special Weather Statement | BGM | Oneida | 73 min |
| Jun 23, 3:20 PM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| Jun 23, 3:43 PM EDT | Special Weather Statement | BGM | Schoharie | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.